Alert archive / Wisconsin / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Oct 17, 2016, 6:38 PM CDT for Rusk County, Wisconsin. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2016, 6:38 PM CDT (23:38 UTC)
- Expired
- Oct 17, 2016, 7:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Twin Cities, MN
County Rusk County, WI
The radar
The La Crosse radar (KARX), 177 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
294
WWUS83 KMPX 172338
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
638 PM CDT MON OCT 17 2016
WIZ016-180015-
RUSK-
638 PM CDT MON OCT 17 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RUSK COUNTY THROUGH
715 PM CDT...
AT 637 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF EXELAND TO NEAR
WEYERHAEUSER. MOVEMENT WAS NORTHEAST AT 55 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LADYSMITH...BRUCE...HAWKINS...WEYERHAEUSER...SHELDON...TONY...
CONRATH...GLEN FLORA...INGRAM...ISLAND LAKE AND RUSK COUNTY AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4538 9092 4531 9093 4529 9153 4531 9155
4564 9132 4563 9067 4538 9068
TIME...MOT...LOC 2337Z 246DEG 50KT 4557 9130 4538 9144
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 17, 3:29 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Oct 17, 3:29 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 329 PM CDT MON OCT 17 2016 .SHORT TERM...(This evening through Tuesday) Issued at 325 PM CDT Mon Oct 17 2016 Tonight and Tuesday...Surface analysis this afternoon depicts a wavy cold front extending SW from a surface low in the middle of Lake Superior, draped over northern WI and SE MN into eastern Nebraska. The front transitions to a warm front in the vicinity of the NE/IA border, east of the surface low in that area. Aloft, a generalized SW flow will persist but there are some noticeable features within the broad flow. A potent jet streak over Rockies will shift into the Great Lakes region by the overnight hours, essentially helping to shunt the NE/IA surface low northeast along the draped front. Plenty of low level moisture is resident over the area, to the tune of low- mid 60s dewpoints over much of the central-southern MN into western WI portions of the coverage area. KMPX radar already showing plenty of echoes across the coverage area, with the strongest ones in the vicinity of and south of the aforementioned front where convection has been expected to break out this afternoon. Said convection is expected to last through the evening hours for much of the coverage area as MLCAPE values have climbed to around 1500 j/kg and shear will continue to increase with the approach of the mid-to-upper level jet streak. Should storms have enough growth near the front, enough convergence could produce an isolated tornado. However, the main hazards look to be damaging straight-line winds and large hail, especially with freezing levels only in the mid-12 kft range. Storms will persist for only a few hours, dissipating with loss of max heating/instability, but precipitation will continue into the early morning hours in conjunction with an upper level trough axis trailing the surface front. Both the surface front and the upper level trough will be east of the coverage area by daybreak Tuesday morning, leading to a dry Tuesday but with clouds through at least the first half of the day. Mild temperatures will persist through tonight in advance of the cold front, followed by noticeably cooler and drier conditions tomorrow behind the front. Lows tonight will bottom out in the mid 40s to lower 50s while highs on Tuesday only climb to the upper 50s to mid 60s. .LONG TERM...(Tuesday night through Monday) Issued at 325 PM CDT Mon Oct 17 2016 Very quiet weather Tuesday night through Monday as no precipitation is expected during this time period. That makes for a short and simple forecast discussion. Early afternoon water vapor imagery identified a broad longwave trough over the western Conus, with a few embedded shortwaves. The first one was just crossing the High Plains and will cause a cyclone to rapidly intensify over the Great Lakes into Quebec. A second one was located off the coast of California, and the other was just south of the Allucian Islands. On Tuesday the second and third shortwaves will arrive and dig a trough over the Great Plains, with a surface low developing over the Ohio River Valley. This should keep the precipitation well to the south and east of MN/WI as high pressure builds over the region. The 17.12 ECMWF has and area of rain across southern MN Wednesday night, but for now kept the forecast dry. Upper level ridging will continue through the end of the week, which means more dry weather for the Upper Midwest. The 17.12 ECMWF has some warm advection precipitation Friday night across the region, but for now kept the forecast dry. Meanwhile the 17.12 GFS shows a shortwave forecast to move along the International border Saturday night, but as of now all the precipitation with this system will fall north of the forecast area. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1235 PM CDT Mon Oct 17 2016 VFR conditions expected for all TAF sites early this afternoon (including EAU which is initialized at MVFR but the lower ceilings there will lift, as they did for the remaining TAF sites). However, a stalled cold front wobbling over NW WI through SE MN will become the focusing mechanism for convective development late this afternoon through this evening. Scattered to numerous -SHRA/TSRA can be expected, mainly after 22z, lasting through 02z-04z this evening. For now, have capped flight condition degradation into MVFR range but IFR visibilities surely cannot be ruled out should a heavy shower move atop any terminal. That said, the terminals most likely affected by convection look to be KRWF- KMSP-KRNH-KEAU while KAXN-KSTC look to be too far displaced to the NW from the stalled front to have much of an influence. Once the precipitation ends, which will be during the pre-dawn hours, drier air moving in from the NW will help scour out low level moisture, leaving mid-to-high clouds for the first half of tomorrow, followed by clearing skies late tomorrow. KMSP...Am generally expecting MVFR conditions with the thunderstorms but a few periods of IFR cannot be ruled out. In addition, the earliest TSTMs look to impact KMSP is 22z while the latest timing is about 02z, so there is a good possibility the duration may well be less than the 4-hours currently advertised. Some gusty winds may accompany the TSTMs while additional gusts from the NW may develop in the wake of the front during the pre- dawn hours. /OUTLOOK FOR KMSP/ Wed...VFR. Wind NW 5-10 kts. Thu...VFR. Wind NW 5-10 kts. Fri...VFR. Wind SE 5 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...JPC LONG TERM...JRB AVIATION...JPC
Hazardous weather outlook, Oct 17, 11:12 AM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1112 AM CDT MON OCT 17 2016 MNZ054-056-060-062>070-073>078-082>085-091>093-WIZ014>016-023>028- 181300- LAC QUI PARLE-CHIPPEWA-HENNEPIN-RAMSEY-WASHINGTON-YELLOW MEDICINE- RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET- LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN- FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN- EAU CLAIRE- 1112 AM CDT MON OCT 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH THIS EVENING. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING. MNZ041>045-047>053-055-057>059-061-181300- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-SWIFT-KANDIYOHI-MEEKER-WRIGHT- ANOKA- 1112 AM CDT MON OCT 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Oct 17, 5:00 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 PM CDT MON OCT 17 2016
MNZ060-068-172230-
CARVER-HENNEPIN-
500 PM CDT MON OCT 17 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CARVER AND
SOUTHEASTERN HENNEPIN COUNTIES THROUGH 530 PM CDT...
AT 459 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHASKA...OR 20
MILES SOUTHWEST OF MINNEAPOLIS...MOVING NORTHEAST AT 50 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...BLOOMINGTON...PLYMOUTH...EDEN PRAIRIE...MINNETONKA...
EDINA...ST. LOUIS PARK...SHAKOPEE...RICHFIELD...CHASKA...
CHANHASSEN AND GOLDEN VALLEY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4480 9376 4507 9337 4488 9318 4486 9320
4481 9342 4480 9357 4475 9362 4474 9368
TIME...MOT...LOC 2159Z 235DEG 42KT 4481 9363
JPCSpecial weather statement, Oct 17, 5:22 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
522 PM CDT MON OCT 17 2016
MNZ060-062-063-069-070-172300-
SCOTT-WASHINGTON-DAKOTA-HENNEPIN-RAMSEY-
522 PM CDT MON OCT 17 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WASHINGTON...
SOUTHEASTERN HENNEPIN...NORTHEASTERN SCOTT...NORTHERN DAKOTA AND
SOUTHERN RAMSEY COUNTIES THROUGH 600 PM CDT...
AT 522 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM EDINA TO SAVAGE TO CREDIT RIVER. MOVEMENT
WAS EAST AT 50 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...ST. PAUL...BLOOMINGTON...EAGAN...WOODBURY...
EDEN PRAIRIE...BURNSVILLE...LAKEVILLE...APPLE VALLEY...EDINA...
MAPLEWOOD AND RICHFIELD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4474 9338 4489 9341 4510 9277 4506 9280
4503 9276 4497 9277 4491 9276 4490 9278
4482 9277 4477 9281 4474 9279 4468 9281
4466 9342
TIME...MOT...LOC 2222Z 257DEG 45KT 4487 9336 4476 9333 4468 9337
JPCSpecial weather statement, Oct 17, 5:59 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 559 PM CDT MON OCT 17 2016 WIZ015-172330- BARRON- 559 PM CDT MON OCT 17 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BARRON COUNTY THROUGH 630 PM CDT... AT 558 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PRAIRIE FARM... OR 21 MILES SOUTHWEST OF RICE LAKE...MOVING EAST AT 45 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RICE LAKE...BARRON...CHETEK...CAMERON...PRAIRIE FARM...DALLAS... SUMNER...ARLAND...CANTON...RICE LAKE AIRPORT AND HILLSDALE. THIS INCLUDES U.S. HIGHWAY 53 BETWEEN MILE MARKERS 120 AND 139. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4521 9209 4533 9213 4552 9154 4521 9154 TIME...MOT...LOC 2258Z 248DEG 37KT 4526 9204 JPC
Local storm report, Oct 17, 6:11 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
611 PM CDT MON OCT 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL RIVER FALLS 44.86N 92.62W
10/17/2016 E0.88 INCH PIERCE WI PUBLIC
NICKEL AND DIME SIZED HAIL.
&&
JPCLocal storm report, Oct 17, 6:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
624 PM CDT MON OCT 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL EAGAN 44.82N 93.16W
10/17/2016 E0.75 INCH DAKOTA MN PUBLIC
.
&&
JPCSpecial weather statement, Oct 17, 6:38 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
638 PM CDT MON OCT 17 2016
WIZ016-180015-
RUSK-
638 PM CDT MON OCT 17 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RUSK COUNTY THROUGH
715 PM CDT...
AT 637 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF EXELAND TO NEAR
WEYERHAEUSER. MOVEMENT WAS NORTHEAST AT 55 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LADYSMITH...BRUCE...HAWKINS...WEYERHAEUSER...SHELDON...TONY...
CONRATH...GLEN FLORA...INGRAM...ISLAND LAKE AND RUSK COUNTY AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4538 9092 4531 9093 4529 9153 4531 9155
4564 9132 4563 9067 4538 9068
TIME...MOT...LOC 2337Z 246DEG 50KT 4557 9130 4538 9144
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 5:31 AM CDT | Dense Fog Advisory | MPX | Blue Earth, Brown, Chippewa, Faribault, Freeborn, Kandiyohi and 15 more | 5 hr |
| Oct 17, 5:00 PM CDT | Special Weather Statement | MPX | Hennepin | 30 min |
| Oct 17, 5:22 PM CDT | Special Weather Statement | MPX | Washington | 38 min |
| Oct 17, 5:42 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 33 min |
| Oct 17, 2:30 AM CDT | Special Weather Statement | MPX | Rusk | 15 min |
| Oct 17, 4:42 PM CDT | Special Weather Statement | MPX | Rusk | 63 min |
| Oct 17, 5:59 PM CDT | Special Weather Statement | MPX | Barron | 31 min |
| Oct 17, 6:08 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pepin, Pierce, Saint Croix | 52 min |
Nearby
Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.